CSN Login
Members Online: 6

Well...there goes my thyroid!

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

I just had my first blood work and physical since the end of treatment. Treatment ended about 28 weeks ago. This was all supposed to be routine and to get a baseline after the completion of treatment. I have been tired since finishing rads and erbitux but just assumed it was to be expected and I still believe it is very common to be tired. Well I got a call from my dr yesterday and she has started me on levoxyl 50mcg. How many of you are on this same road? I know it's not the end of the world I knew it could happen, I was just hoping it wouldn't be for a while.
Billie

phrannie51's picture
phrannie51
Posts: 3598
Joined: Mar 2012

but my Rac Onc is telling me to prepare for the same thing. I had my last appointment with them in Oct. and so far, nothing showing....yet.

My insurance company sent me a book after I finished treatments called "Facing Forward: Life After Cancer Treatment"....it says that fatigue can follow us for a whole year after treatments...so you may be half right on feeling tired (the other half being your thyroid)...

I'm sure I'll be climbing into this boat with ya soon enough :).

p

Tim6003's picture
Tim6003
Posts: 1490
Joined: Nov 2011

I'm 10 months out ...and my lab work Nov 7 just came back normal so far...they say it's just matter of when not if. :)

The great thing about this, no big deal after what you have been through...a pill a day to fix...don't we wish it was that easy for the other :)

Best,

Tim

VivianLee5689's picture
VivianLee5689
Posts: 546
Joined: Aug 2012

Billie,
I am sorry to hear about your thyroid. I hear they have made a lot of advances in that area and after getting the dosage right you will probably start feeling a lot better.

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

My thyroid was buggered before treatment, and totally messed up after. I'm have been on levothyroxine almost forever. Well not really, but for most of last decade. The pill seems to work fine.

I also had my parathyroid buggered. This leads to low calcium in the blood. The symptoms is facial tics (twitching). If you develop facial twitching, don't guess have your calcium levels checked (a blood test). Low calcium is treated with calcium carbonate (Tums) and perhaps a prescription Vitamin D (Calcitriol). I believe the normal range for calcium is 8.5 to 10.5. My levels got down to 6.1 and they hung an IV on me. But I've been fine since I started taking the correct amount of TUMS.

I don't want to scare anyone. But the facial tics were so minor, I almost ignored them. Yet the low calcium could lead to a heart attack. It would just be awful to have some serious attack when it could be easily avoided by TUMS.

And don't treat this yourself. Too much calcium is just as bad. In a "normal" person, the parathyroids keep the plasma calcium at the right level. For those of us with mangled parathyroids, we need the docs to monitor the calcium levels for us. Rick.

Skiffin16's picture
Skiffin16
Posts: 8052
Joined: Sep 2009

I'm fast approaching four years post Dx...

I had started down that road... BTW, TSH and Free T4 are the main thyroid indicators (Blood Tests)....

Anyways, my TSH was creeping up...7+ at the highest, barely high, and T4 was in range.

They started me on 25micrograms which is the lowest dose I believe.

It made me have anxiety issues..., not sever, just more like restless leg syndrome...antsy, and a very elevated pulse.

Stopped taking it and within a week, back to normal pulse, anxiety.

That was about two years out...

Six months past thyat ordeal, an each blood test since, my levels have dropped to low 5's..just within normal range...go figure.

It might take a little trial an error to get your dose right, but usually it's very manageable with Synthroid (like I had), or your med...

Usually once the thyroid starts heading south, it doesn't come back.

Best,
John

katenorwood
Posts: 1804
Joined: May 2012

Hey all,
I have been on synthroid for over 31 yrs. My gland was destroyed by an isotope for graves disease. Very simple blood test to check levels. Make sure you take the pill one hour before you eat...and try to make it as close to the same time of day as possible. Works wonderful, and you will start to feel better. Katie

CivilMatt's picture
CivilMatt
Posts: 2807
Joined: May 2012

Hi Billie,

Sorry about the thyroid. I am in a wait and see mode currently. My last two blood tests were border line, so I am waiting till December for my next go-a-round.

They told me “try the radiation, you’ll like it”.

Best,

Matt

George_Baltimore's picture
George_Baltimore
Posts: 303
Joined: Jun 2009

Been on 75mcg daily for the past several years. Can't really say that I have any more pep. I still feel fatigued. Could be that usually, I only sleep an hour and a half to two hours at a time due to this darned all liquid diet I'm on if you catch my drift. I guess though that I am fairly lucky. The only medications I take every day are the thyroid, salagen to help the saliva production and hydrocodone to feel half comfortable. I probably just jinxed myself.

For those of you who are on Medicare and have a Part D prescription plan, I HIGHLY recommend First Health if it's available in your area. For their Value Plus plan, as long as I get my prescriptions filled at WalMart, Walgreen's, Target or a couple others that escape my memory right now and if the script is generic, there is no deductible or co-pay. The other good part is the plan only costs something like $26 a month. I don't know how they do it and stay in business. Naturally, if it is not a generic drug, you're going to pay a percentage of the cost. I think the only time that has come into play for me was with Levaquin. That ended costing me about $38.

Let me stress that I have no financial interest in this company nor does anyone I know. I just think it is a great company that is helping to keep drug prices down.

osmotar's picture
osmotar
Posts: 950
Joined: Jul 2011

I was on thyroid meds,under active, prior to treatments, I was monitored every 6 weeks, so far so good no change since treatments completed. Hope they get your levels corrected soon.

Linda

osmotar's picture
osmotar
Posts: 950
Joined: Jul 2011

I was on thyroid meds,under active, prior to treatments, I was monitored every 6 weeks, so far so good no change since treatments completed. Hope they get your levels corrected soon.

Linda

luvofmylif
Posts: 344
Joined: Sep 2012

Curious, at what point after radiation will they start checking thyroid levels?

Skiffin16's picture
Skiffin16
Posts: 8052
Joined: Sep 2009

My blood work has been pretty much semi-annual for the last few years...

When you have a blood test coming up, ask them if they plan on checking you TSH, and Free T4.

If not request it, or find out why not scheduled.

Best,
John

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

This was my first test since treatment. Honestly my rad onc told me to do it about 3 weeks to a month ago just so we could get a baseline. He told me no rush but not to wait too long. I knew my yearly physical was approaching so I just waited for that. John is right tho, in most cases you have to tell them what you've been thru and ask them to test you otherwise they may not run that test and you could go undiagnosed. My MD just automatically said we need to check my thyroid functions. Glad she did, I was wondering how long the fatigue from rads was going to carry on. At least I now know that my thyroid is to blame for at least some of the tiredness.
If it's not one.........

Mikemetz's picture
Mikemetz
Posts: 331
Joined: Nov 2011

I was about 9 months post-treatment when I found myself being very affected by cold--even an A/C'd room made my hands feel ice cold. Like many of you, my thyroid had been fried from the rads, so my oncologist put me on synthroid. I still get cold (when I shouldn't) every once in a while but overall it has worked well. The synthroid also helped my energy level.

mike

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network